Georgia, 2024

Damaging Winds in Georgia, May 24, 2024

May 24, 2024 · NWS CAE · 2 events in 1 county or zone

Several rounds of strong to severe thunderstorms developed in Central Georgia moving into the CSRA during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Several rounds of strong to severe thunderstorms developed in Central Georgia moving into the CSRA during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 24, 1:45 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, May 24, 1:45 PM EST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
245 PM EDT Fri May 24 2024

.SYNOPSIS...
A frontal boundary will approach the region Friday and is
expected to stall near the area resulting in chances of showers
and thunderstorms through the weekend. Another more organized
system is expected to be crossing the eastern US Monday and
Tuesday with additional chances for thunderstorms. Drier weather
is expected to return Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A very low amplitude 500 mb shortwave continues to approach the area
this afternoon with some scattered thunderstorms developing across
central GA as of 18z. The primary axis of highest instability still
remains to the west of forecast area, with generally between 1500-
2000 j/kg across the CSRA, falling to around 1000 j/kg in the
Midlands. HREF members generally were too slow with convective
initiation and are a bit too cool on temps and dew points, so
slightly higher instability across the area has been realized this
afternoon. While the HRRR and company were too slow with initiation,
their depiction of thunderstorm propagation and further development
seems very reasonable, spreading east into the CSRA between 20z and
00z. Convective coverage will likely increase across the entire area
throughout the evening but the severe threat still will remain
isolated in nature, so no surprise SPC continued the Marginal
risk across the area; shear remains very weak despite the
shortwave aloft and instability is borderline, with only minimal
mid-level dry air. HREF members generally continue shower and
elevated thunderstorm activity overnight thanks to moisture
convergence with PWAT's over 1.6" and modest instability between
500-1000 j/kg MU CAPE. So PoPs remain elevated overnight but
the severe threat will be limited.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Saturday and Saturday Night: An upper shortwave trough over the
region early in the day is expected to slide eastward and deepen
as it moves over the coast. Behind it, northwest flow aloft is
forecast to bring in slightly drier air; however, PWATs are
anticipated to remain above 1.5" through much of the afternoon
and evening as latest guidance indicates the drier air arrives
a bit slower than previous model runs. Upper ridging is also
forecast to begin building over the region, in general, but
shortwave energy moving through the main pattern should be
enough to kick off a round of isolated to scattered
thunderstorms. There remains some question on how much coverage
we'll see because of a general lack of triggering mechanism in
the area. The potential for severe weather remains on the lower
side, but strong winds would be the main threat with any
stronger cells.

Sunday and Sunday Night: The upper level ridging continues to
strengthen over the region as southerly low-level flow becomes
more established. As a result, moisture begins to increase again
through the day and temperatures rise to the lower to mid 90s,
causing heat indices to approach, or even exceed, 100F in the
afternoon. Isolated to widely scattered showers and storms are
again possible, though it may be difficult to get much coverage
given the ridge overhead and another lack of triggering
mechanism. The higher chance of activity remains over the
northern portions of the forecast areas. If storms are able to
form, there remains potential for them to become strong to
severe with winds being the primary threat with the stronger
storms. However, the potential for any storms to form has been
on a downward trend.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
An upper trough over the central CONUS is forecast to begin
moving towards the region on Monday. An associated frontal
boundary is forecast to move through the area, sparking another
round of showers and thunderstorms across the forecast area.
With cooling heights aloft and a more pronounced triggering
mechanism, the potential for severe weather returns for Monday.
As it looks now, Monday looks to be the highest chance for
severe weather. The trough continues to pass over Tuesday,
bringing another round of showers and storms, but the severe
threat looks low at this point. Drier air is then expected to
move into the region for most of the rest of the period. Rain is
thus not anticipated through the forecast period, but there is
uncertainty between model guidance.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions generally expected during this forecast period,
outside of any shower-storm activity.

Convection is developing across central GA currently, slowing
moving towards the Augusta terminals. Expecting possible
thunderstorm activity to move into those terminals between
~19-21z, so a tempo group for TSRA has been included for those
sites. Scattered thunderstorm activity is expected to linger
into the evening for AGS and DNL, along with OGB. Confidence is
still too low for a TAF mention at CAE and CUB due to the timing
and coverage. Shower and storms are also possible for all sites
through roughly 08z, but again confidence is too low for
explicit TAF mentions but ran with VCSH overnight. Some
scattered areas of fog and stratus are possible overnight
outside and behind any showers.

EXTENDED AVIATION OUTLOOK...Restrictions possible at times
through early next week in afternoon and evening showers and
thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&
Hazardous weather outlook, May 24, 4:05 AM EST, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
505 AM EDT Fri May 24 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-250915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
505 AM EDT Fri May 24 2024

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms developing today with isolated damaging wind
gusts possible in the strongest storms that develop.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 24, 4:19 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
519 PM EDT Fri May 24 2024

SCZ027-030-035-037-041-135-136-242215-
Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-Calhoun SC-
Bamberg SC-Northwestern Orangeburg SC-
519 PM EDT Fri May 24 2024

...A strong thunderstorm will impact portions of northwestern
Calhoun, northeastern Barnwell, northwestern Bamberg, southeastern
Lexington, east central Aiken and northwestern Orangeburg Counties
through 615 PM EDT...

At 519 PM EDT, Doppler radar was tracking a strong thunderstorm over
Aiken State Park, or 15 miles east of Aiken Mall, moving east at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Williston, Blackville, Aiken State Park, Swansea, Wagener, North,
Springfield, Salley, Neeses, Norway, Perry, Elko, Woodford,
Livingston, Windsor, Cope, Aiken Gopher Tortoise Heritage Preserve,
Perry Airport, and Thor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3335 8155 3365 8163 3377 8103 3337 8098
TIME...MOT...LOC 2119Z 270DEG 24KT 3353 8145

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CJR
Special weather statement, May 24, 5:14 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Columbia SC
614 PM EDT Fri May 24 2024

GAZ040-SCZ018-242245-
Lincoln GA-McCormick SC-
614 PM EDT Fri May 24 2024

...A strong thunderstorm will impact portions of central Lincoln and
McCormick Counties through 645 PM EDT...

At 614 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Strom Thurmond, or 16 miles east of Elberton, moving southeast
at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McCormick, Lincolnton, Elijah Clark State Park, Mccormick County
Airport, Lake Strom Thurmond, Bobby Brown State Park, Plum Branch,
Bordeaux, Broad River Campground, Knox Scout Reservation, Double
Branches, Fishing Creek Public Hunting Area, Curry Hill, Chennault,
New Hope, Long Cane Creek Picnic Area, Hickory Knob State Resort
Park, Gill's Point, Hester's Ferry Campground, and Mount Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3397 8230
      3402 8224 3398 8221 3398 8215 3397 8214
      3370 8231 3384 8258 3387 8258 3386 8260
      3387 8261 3398 8265
TIME...MOT...LOC 2214Z 296DEG 32KT 3402 8260

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CJR
Special weather statement, May 24, 5:18 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
618 PM EDT Fri May 24 2024

GAZ063-242300-
McDuffie GA-
618 PM EDT Fri May 24 2024

...A strong thunderstorm will impact portions of McDuffie County
through 700 PM EDT...

At 618 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sharon, or 10 miles north of Warrenton, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomson, Thomson-McDuffie County Airport, Wrightsboro, Dearing,
Sweetwater Park, McDuffie County Fire Department, Thomson Fire
Department, McDuffie Regional Medical Center, University Hospital
McDuffie, White Oak Campground, Boneville, Ansley Mill, and Amity
Recreation Area.

This includes Interstate 20 in Georgia between mile markers 167 and
178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3361 8264 3361 8263 3364 8261 3363 8258
      3365 8258 3364 8256 3366 8251 3364 8246
      3365 8243 3363 8244 3359 8241 3355 8244
      3353 8239 3349 8240 3343 8235 3340 8235
      3340 8255
TIME...MOT...LOC 2218Z 273DEG 16KT 3356 8270

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CJR
Local storm report, May 24, 5:36 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
636 PM EDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Tstm Wnd Dmg     5 ESE Aiken State Park  33.52N 81.42W
05/24/2024                   Aiken              SC   Law Enforcement

            Aiken County Sheriff reported two trees down
            in this area. Time estimated by radar.

0451 PM     Hail             2 S Murphys Estates     33.57N 81.94W
05/24/2024  U0.25 Inch       Aiken              SC   Public

            Report from mPING: Pea (0.25 in.).

0459 PM     Hail             2 S Murphys Estates     33.57N 81.93W
05/24/2024  U0.25 Inch       Aiken              SC   Public

            Report from mPING: Pea (0.25 in.).

0507 PM     Hail             2 SW Murphys Estates    33.59N 81.96W
05/24/2024  M0.75 Inch       Edgefield          SC   Public

            Report from mPING: Dime (0.75 in.) Social
            media report from the same location reported
            pea to dime sized hail and 1 inch of rain in
            15 minutes.

0548 PM     Tstm Wnd Dmg     1 SSE Springfield       33.48N 81.27W
05/24/2024                   Orangeburg         SC   Dept of Highways

            SCDPS website reported a tree on roadway on
            SC-3. Time estimated by radar.

&&
Special weather statement, May 24, 5:38 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Columbia SC
638 PM EDT Fri May 24 2024

SCZ031-037-135-136-242315-
Central Orangeburg SC-Calhoun SC-Sumter SC-
Northwestern Orangeburg SC-
638 PM EDT Fri May 24 2024

...A strong thunderstorm will impact portions of central Calhoun,
southwestern Sumter and north central Orangeburg Counties through 715
PM EDT...

At 637 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Matthews, or 9 miles north of Brookdale, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Cameron, Creston, Lone Star, and
Wilkinson Heights.

This includes Interstate 26 between mile markers 132 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3358 8100 3375 8093 3369 8056 3347 8064
      3347 8066 3346 8065 3343 8066
TIME...MOT...LOC 2237Z 288DEG 17KT 3364 8089

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CJR
Special weather statement, May 24, 5:56 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
656 PM EDT Fri May 24 2024

SCZ021-022-028-242330-
Fairfield SC-Richland SC-Kershaw SC-
656 PM EDT Fri May 24 2024

...A strong thunderstorm will impact portions of southeastern
Fairfield, north central Richland and west central Kershaw Counties
through 730 PM EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Killian, or 9 miles southwest of Springdale, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Columbia, Forest Acres, Dentsville, Woodfield, Sesquicentennial State
Park, Lake Carolina, Villages at Sandhill, Fort Jackson, Killian,
Blythewood, Ridgeway, Upper Richland Fire Station, Smallwood, and
Cedar Creek Fire Station.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 73 and 79.
 Interstate 77 between mile markers 15 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3415 8113 3432 8105 3428 8078 3403 8089
TIME...MOT...LOC 2255Z 290DEG 6KT 3421 8101

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CJR

The radar

The Robins AFB radar (KJGX), 119 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McDuffie

When
May 24, 6:00 PM EST
Where
McDuffie County, Thomson
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
33.470, -82.500

Pictures and video show tree damage including a downed tree at this location due to strong winds. Time estimated by radar.

Thunderstorm Wind, McDuffie

When
May 24, 6:20 PM EST to 6:25 PM EST
Where
McDuffie County, 4.15 mi N of Dearing
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.480, -82.380

Columbia County EM relayed several reports of damage in the area. Approximately 25-30 downed trees were reported on County Line Road between Hinton Wilson Road and Sawdust Road. In addition, a tree fell on a residential structure on Madelyn Drive and a power line was downed on Appling-Harlem Highway near the Amazon building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170191, 1170192.